Georgia, 2017

Damaging Wind in Georgia, July 13, 2017

July 13, 2017 · NWS JAX · 1 event in 1 county or zone

A surge of moisture from the SE and a coastal trough along the Atlantic coast focused the highest potential for afternoon strong to severe storms across inland NE Florida. These convective ingredients under a retrograding short wave trough axis enhanced diurnally driven sea breeze storms across inland NE Floirda, with wet downbursts causing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surge of moisture from the SE and a coastal trough along the Atlantic coast focused the highest potential for afternoon strong to severe storms across inland NE Florida. These convective ingredients under a retrograding short wave trough axis enhanced diurnally driven sea breeze storms across inland NE Floirda, with wet downbursts causing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 13, 12:12 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 12:12 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
112 PM EDT Thu Jul 13 2017

...NEAR TERM WARMING TREND WITH LOWER RAIN CHANCES FRIDAY...

.NEAR TERM...Today & Friday...

This afternoon...Deeper ESE flow today compared to yesterday with
a return of higher moisture. PWAT values were almost 0.5 inches
more than 24 hrs ago with JAX at 1.97" this morning per the 12Z
RAOB. This increase in moisture along with diurnal heating created
an earlier start to convection today with scattered showers
popping across the St. Johns River basin by 11 am. The surface
ridge axis extended across SC from a center across the western
Atlantic. This increased subsidence will limit convective growth
across SE GA today, with the highest rain chances expected across
NE FL. As the afternoon progresses, the east coast sea breeze will
continue to press farther inland serving as the main foci for
scattered to numerous showers/tstorms, mainly west of Highway 301
by mid-afternoon, then more toward the I-75 corridor through the
late afternoon and early evening hours. Given the presence of dry
mid level air generally above 615 mb, even drier than yesterday,
the Downdraft CAPE (DCAPE) from the JAX RAOB was over 1000 J/kg.
This index indicates an increased potential in strong wet
downbursts from deeper tstorms, with gusts of 40-60 mph possible.
Thus, a few strong to severe are possible this afternoon and
evening, generally west of Highway 301.

Tonight...Expect a clear evening along the Atlantic coast, and
dry conditions after sunset for most locations as convection
inland near the I-75 corridor fades with loss of heating and
drifts farther west. Given fog and stratus across SE GA this
morning, and that SREF guidance yesterday handled this well,
advertised patchy fog in the forecast for inland SE GA and the
northern Suwannee River Valley tonight. Fog could be locally dense
at times. Low temps will range in the 70s inland to near 80 along
the St. Johns River basin and Atlantic coast due to onshore flow.

Fri...The low level ridge axis will settle farther south across
SE GA. The east coast sea breeze will continue to be dominant with
morning coastal showers possible mainly along the NE FL coast,
then additional convective growth will spread inland through the
day toward I-75, while the east coast clears into the mid
afternoon. Rainfall coverage is expected to be less with drier air
spreading across the area and the increase in low level
subsidence, but this could support some isolated stronger storms
capable of gusty winds. In addition, slower storm motion will
bring locally heavy rainfall to some areas. With less cloud cover
and rising thicknesses, high temperatures will warm into the
mid/upper 90s inland to near 90 coast. Heat index values will near
105 degrees.

.SHORT TERM...Saturday & Sunday...

Sat will be the transition day with the hottest temps across NE
FL as the mean ridge axis shifts farther south over north Florida
and a trough begins to deepen across the eastern CONUS. Drier air
with PWAT values only near 1.5 inches will limit rainfall
potential across NE Florida, while deeper moisture with PWATs
nearing 2 inches filters across SE GA Sat afternoon ahead of the
frontal zone. Both sea breezes will develop and drift inland, with
convergence between I-75 and Highway 301 in the late afternoon.
Saturday high temps will continue to soar into the mid/upper 90s
inland to near 90 coast.

Sun rain chances increase as the frontal boundary edges a bit
farther south and moisture increases from 1.75 to over 2 inch
PWATs across the forecast area under WSW steering flow. Best
coverage of afternoon convection will focus across SE GA, with
more scattered convection across NE FL especially near the St.
Johns River basin in the late afternoon where sea breezes/outflows
will converge. Temperatures will begin to trend slightly cooler
with increase cloud cover with highs in the low/mid 90s.

.LONG TERM...Monday through Thursday...

An unsettled and generally wet pattern is expected next week as
the trough lingers across the Atlantic coast states while the
1000-700 mb ridge axis persists across south-central Florida. This
regime will continue prevailing WSW steering flow and generally
high moisture content streaming over the forecast area with a
dominant west coast sea breeze regime. The GFS started to indicate
a deeper mid/upper level trough axis digging southward across the
eastern Gulf Wed, with a continuation of high moisture across NE
FL and coastal SE GA, but with drier air with PWATs falling below
1.5 inches across our WNW GA zones. For now trended with lower
rain chances Wed across inland SE GA, but above normal rain
chances increase Thu once again as the trough axis shifts westward
as moisture plume lifts back north. Temps will trend near to
slightly above normal with highs in the low/mid 90s and muggy
overnight conditions with lows in the 70s.

&&

.AVIATION...Easterly flow will focus best chances of afternoon TS
at VQQ and GNV with potential MVFR conditions due to rainfall.
Stronger wind gusts in tstorms expected today. Coastal locations
including SSI, CRG and SGJ will have low chance of afternoon/evening
shower, so kept out of 18Z TAFs for now. There is low potential
for any restrictions at terminals most terminals tonight except
for GNV and VQQ where SREF guidance suggested about 12-305
probabilities of MVFR conditions and 10-20% of LIFR conditions.
Given that the SREF performed well yesterday with low stratus
across SE GA, suggested this potential in the 18Z TAFs with SCT005
for both GNV and VQQ after 08Z Friday.

&&

.MARINE...Onshore ESE flow expected through Friday with speeds
generally 10 kts or less with scattered showers and a low chance
of isolated thunderstorms. Combined seas 3-5 ft. Winds will veer
more SSW late Friday through early next week as a frontal zone
stalls north of the waters. Nocturnal SW winds surges will near 15
kts over the outer waters, while nearshore winds will become
onshore with the east coast sea breeze in the afternoon. Thunderstorm
activity will increase next week as well with afternoon and evening
storms drifting offshore each day.

Rip Currents: Moderate risk due to persistent onshore flow and ESE
swells with 10-11 second periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  75  96 /  10  20  10  40
SSI  78  89  77  90 /  10  10   0  20
JAX  75  92  74  95 /  10  20   0  20
SGJ  77  89  76  91 /  10  20   0  10
GNV  74  94  74  95 /  10  30  10  20
OCF  74  93  74  95 /  20  40  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Sandrik/Walker
Hazardous weather outlook, Jul 13, 1:52 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
252 PM EDT Thu Jul 13 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-141900-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
252 PM EDT Thu Jul 13 2017

...MODERATE RISK OF RIP CURRENTS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continue to track west mainly west of
Highway 301 this afternoon and toward the Interstate 75 corridor
through the early evening. A few strong to severe storms will be
capable of producing damaging wind gusts up to 60 mph, excessive
lightning and locally heavy rainfall. Storm motion is to the west-northwest
around 15 mph.

Thunderstorms will track west of I-75 through the early evening
with dry conditions expected the rest of the night. Patchy dense
fog will be possible across inland areas early Friday morning
which could cause local visibilities below a quarter mile.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms are expected Friday and Saturday, then
storms will become more numerous Sunday through Wednesday.
Locally heavy rainfall...gusty winds...and frequent lightning will
be possible in the strongest thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Jul 13, 2:41 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
341 PM EDT THU JUL 13 2017

GAZ150-163-164-132030-
Ware GA-Clinch GA-Charlton GA-
341 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WARE...NORTHEASTERN
CLINCH AND WESTERN CHARLTON COUNTIES UNTIL 430 PM EDT...

At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Manor, or 12 miles southeast of Argyle, moving
west at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Homerville, Argyle, Cogdell and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3118 8274 3118 8273 3103 8236 3086 8243
      3093 8284
TIME...MOT...LOC 1941Z 108DEG 15KT 3097 8248

STRUBLE
Special weather statement, Jul 13, 2:49 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT THU JUL 13 2017

FLZ020-GAZ162-132030-
Hamilton FL-Echols GA-
349 PM EDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON AND
SOUTHWESTERN ECHOLS COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving west at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jasper, Jennings, Blue Springs and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 8314 3068 8313 3060 8282 3041 8293
      3042 8298 3043 8300 3043 8301 3047 8324
      3052 8324 3054 8325 3055 8326 3059 8326
      3063 8327
TIME...MOT...LOC 1948Z 108DEG 15KT 3050 8300

STRUBLE
Local storm report, Jul 13, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 SE LIVE OAK           30.27N 82.96W
07/13/2017                   SUWANNEE           FL   911 CALL CENTER

            SHERIFFS OFFICE REPORTED NUMEROUS CALLS OF TREES DOWN
            ACROSS THE COUNTY.

&&

NMCGINN
Local storm report, Jul 13, 3:01 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
401 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     4 SSE LAKE CITY         30.14N 82.61W
07/13/2017                   COLUMBIA           FL   COUNTY OFFICIAL

            PUBLIC WORKS REPORTED TREES AND POWER LINES DOWN NEAR
            HANOVER PLACE AND COUNTRY CLUB ROAD.

&&

NMCGINN
Local storm report, Jul 13, 3:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     1 ENE COLUMBIA          30.08N 82.68W
07/13/2017                   COLUMBIA           FL   COUNTY OFFICIAL

            PUBLIC WORKS REPORTED TREES AND POWER LINES DOWN ON
            WALTER AVE.

&&

NMCGINN
Local storm report, Jul 13, 3:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     3 E COLUMBIA            30.07N 82.64W
07/13/2017                   COLUMBIA           FL   COUNTY OFFICIAL

            PUBLIC WORKS REPORTED TREE ACROSS THE ROAD NEAR
            TUSTENUGGEE AVE AND COUNTY ROAD 240.

&&

NMCGINN

The radar

The Moody AFB radar (KVAX), 30 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
July 13, 3:15 PM EST
Where
Clinch County, 0.91 mi NE of Homerville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.040, -82.740

A tree was blown down across Highway 84 in Homerville. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707480.